Alert archive / New York / River Flood Warnings in 2017
River Flood Warning 16, NWS Binghamton, NY
NWS Binghamton, NY issued this river flood warning at Apr 6, 2017, 3:54 PM EDT for Broome County, New York. It took effect at Apr 7, 2017, 6:00 AM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2017, 3:54 PM EDT (19:54 UTC)
- In effect from
- Apr 7, 2017, 6:00 AM EDT
- Expired
- Apr 8, 2017, 8:00 AM EDT
- In force
- 26 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Broome County, NY
The radar
The Binghamton radar (KBGM), 14 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chenango River near Chenango Forks (CNON6). The gauge peaked at 9.96 ft at Apr 7, 2017, 8:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12.6 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01512500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Apr 6, 3:54 PM EDT, 0 minutes earlier.
Area forecast discussion, Apr 6, 3:54 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
354 PM EDT Thu Apr 6 2017
.SYNOPSIS...
A large slow moving storm is bringing rain into the region
today, which will be heavy at times. There will also be a
chance for thunder. The rain will cause minor river flooding
and localized flash flooding of small streams, creeks, and
urban areas. Showers persist yet become lighter late tonight
through Friday. Wet snow will mix in Friday into Saturday
morning. Snow accumulations will be mainly at higher
elevations.
&&
.NEAR TERM /THROUGH FRIDAY/...
3 pm update...
Flood watch continues for river and flash flooding. A large area
of steady rain is rotating north through the area ahead of a
warm front. Some of the rain is heavy. Some thunderstorms too
especially in the southeast. Some rainfall amounts up to an inch
but most of the area so far under a quarter of an inch. From now
to midnight will be crucial on where the heaviest rain falls.
Still expecting a stripe of lower total rainfall near the I81
corridor of around an inch. In the Finger Lakes and Chemung
Basin 1 to 1.5 inches. Slightly higher amounts in the far
southeast of Pike and Sullivan Counties.
This rain ahead of a deep stacked and slow moving low over
western NY. Ample deep moisture is moving northeast into the
area ahead of the negative tilted trough. Surface temperatures
have struggled to rise under thick clouds and rain. Dewpoints
have slowly edged up.
Late tonight and Friday morning the front and upper level trough
moves east through the region. Dry ahead of it then steadier
showers behind. Strong cold air advection will mix some snow
across the higher elevations starting in Steuben late tonight to
the whole area late afternoon. Additional rainfall of less than
half an inch. This should have little additional affect on river
and stream levels.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
3 PM Update...
On back side of upper level trough with cold air advection from
the north northwest. Deep synoptic moisture in the evening with
a little lake moisture. During the evening will be the period of
best snow accumulation. Everyone should see snow but the warm
wet ground will make it tough to accumulate to start. Air
temperatures fall into the upper 20s. Higher elevations could
get around an inch in the eastern half of our central NY
counties. On Saturday, dry and warmer air will shut off the snow
showers and flurries in the morning. Highs in the 40s ranging
from low 40s in northeast to upper southwest.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
No significant changes were made to the previous forecast. For
more information please read the previous forecast discussion
below.
Previous forecast discussion...
230 AM update...Models show the ridge over the east coast
holding fast slowing the advance of the cold front and
associated wave over the central plains. Expect now that any
precipitation will hold off until at least Thursday so have
removed chance pops from the forecast until then. This also
brings us in better collaboration with the surrounding offices.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
An area of heavy rain showers will move north into northeast PA
and central NY this afternoon and prevail through 06Z Friday as
a low pressure system moves northeast across the region. This
low pressure system will continue to create fuel alternate and
MVFR ceilings for the next 24 hours. This systems will bring the
possibility for heavy rain showers through 00Z tonight. As these
heavy rain showers move through, ceilings may improve, however
visbys are expected to deteriorate. Winds will be breezy
throughout the period. For a brief period early Friday morning,
there may be a period of rain and snow before sfc temps warm
up.
LLWS will be present through 00Z tonight at all TAF sites as a
strong llJ continues to present over the region.
OUTLOOK...
Friday...Periods of rain and widespread restrictions.
Friday Night through Saturday...Additional restrictions likely,
with rain and/or snow showers in the vicinity.
Sunday through Monday...becoming VFR.
Tuesday...Restrictions possible is SHRA and possibly TSRA.
&&
.HYDROLOGY...
430 AM update...
Areawide Flood Watch still in effect through Saturday morning.
Already high river levels from prior rains/snowmelt, and very
wet ground, have set the stage for potential flooding as large
wet system impacts the area the next couple of days. Today, main
threat is for small stream-urban- poor drainage flooding and
possible isolated flash flooding; then as main stem rivers
respond, the problem will be many forecast points crossing minor
flood stage with the potential for one or two to reach moderate
flooding.
Flood warnings are already out for the Chenango River at
Sherburne; and the Susquehanna River at Bainbridge, Conklin,
and Vestal. It will be a close call as to whether Vestal reaches
moderate flood stage; the remainder of the warnings are for
expected crossings of minor flood stage (as has already occurred
for Bainbridge). There are many other river points which are
forecast to reach minor flood stage late today through Saturday,
and as confidence increases additional warnings will go out.
Headwaters of west and east branches of Delaware, headwaters of
Susquehanna in NY and most of Susquehanna River to Wilkes-Barre.
The Chemung basin should be fine, but as with the rest of our
area, quicker-responding smaller streams and creeks within that
basin will still have to be watched for localized problems as
bouts of heavier showers move through especially this afternoon-
early evening. For details on individual river forecast points
go to our web site.
Isolated flash flooding is also possible. Rainfall rates of
even half an inch an hour could cause problems. Convective
showers/embedded thunderstorms especially this afternoon could
contain excessive rainfall rates. The silver lining is that
individual cells will be very progressive, but you can only roll
the dice so much for where multiple rounds occur.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ038>040-043-044-
047-048-072.
NY...Flood Watch through Saturday morning for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...DGM/KAH
AVIATION...KAH
HYDROLOGY...Hazardous weather outlook, Apr 6, 3:45 AM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 345 AM EDT Thu Apr 6 2017 NYZ009-016>018-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-070745- Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 345 AM EDT Thu Apr 6 2017 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch through Saturday Morning. Otherwise, hazardous weather is not expected at this time for late Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report excessive rainfall amounts or any flooding as a large system impacts the area today through Friday. NYZ015-022>025-070745- Yates-Steuben-Schuyler-Chemung-Tompkins- 345 AM EDT Thu Apr 6 2017 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch through Saturday Morning. Otherwise, hazardous weather is not expected at this time for late Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report excessive rainfall amounts or any flooding as a large system impacts the area today through Friday.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:28 PM EDT | River Flood Warning | BGM | Chenango, Delaware | 3 days |
| Apr 5, 9:48 PM EDT | River Flood Warning | BGM | Broome, Tioga | 4 days |
| Apr 6, 11:55 AM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Apr 6, 2:57 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Apr 6, 3:54 PM EDT | River Flood Warning | BGM | Delaware, Otsego | 48 hr |
| Apr 6, 3:54 PM EDT | River Flood Warning | BGM | Tioga | 68 hr |
| Apr 6, 3:54 PM EDT | River Flood Warning | BGM | Chenango | 42 hr |
| Apr 6, 3:58 PM EDT | River Flood Warning | BGM | Delaware | 31 hr |
| Apr 6, 5:00 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Apr 6, 5:47 PM EDT | Areal Flood Advisory | BGM | Otsego | 3 hr |
| Apr 6, 6:04 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 116 min |
| Apr 6, 6:08 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison, Oneida | 4 hr |
| Apr 6, 6:12 PM EDT | Areal Flood Advisory | BGM | Otsego | 2 hr |
| Apr 6, 5:59 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 2 hr |
| Apr 6, 7:53 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 112 min |
Nearby
River Flood Warnings in New York, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.